Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 20, NWS Midland/Odessa, TX

May 22, 2014Brewster County, Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2014, 5:00 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2014, 5:00 PM CDT (22:00 UTC)
Expired
May 22, 2014, 6:00 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Brewster County, TX, Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 222 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WUUS54 KMAF 222200
SVRMAF
TXC043-371-443-222300-
/O.NEW.KMAF.SV.W.0020.140522T2200Z-140522T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  WEST CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS...
  EAST CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 600 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 25
  MILES SOUTH OF LONGFELLOW...OR 29 MILES SOUTHWEST OF SANDERSON...
  MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  LONGFELLOW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

&&

LAT...LON 3022 10284 3022 10238 2977 10250 2975 10252
      2975 10277
TIME...MOT...LOC 2200Z 192DEG 20KT 2981 10267

$$
1 follow-up statement
470 
WWUS54 KMAF 222237
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT THU MAY 22 2014

TXC043-371-443-222248-
/O.CAN.KMAF.SV.W.0020.000000T0000Z-140522T2300Z/
PECOS-TERRELL-BREWSTER-
537 PM CDT THU MAY 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BREWSTER...WEST
CENTRAL TERRELL AND EXTREME SOUTH CENTRAL PECOS COUNTIES IS
CANCELLED...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3022 10284 3022 10238 2977 10250 2975 10252
      2975 10277
TIME...MOT...LOC 2238Z 192DEG 20KT 3002 10262

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:06 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 22, 3:06 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT Thu May 22 2014

.DISCUSSION...
Potent upper level low pressure area in southern California will
continue to be the main weather influence through much of the
next week as it very slowly moves east toward the forecast area.
For this evening the best chance of thunderstorms will be west
of a Lamesa...Midland...Fort Stockton line closest to the upper
low and surface trough and aided by moist and unstable upslope
flow. A few storms could be strong to severe given capes forecast
to be in the 1000-2000 j/kg range and 0 to 6 kilometer shear
values of 20 to 40 knots. The convection will attempt to move
eastward overnight and Friday morning as the low level jet kicks
in and a mid level shortwave tracks across the Permian Basin. Will
go with chance pops in southeast New Mexico and the Permian Basin
late tonight and Friday morning with slight pops further south and
west into the higher terrain of extreme southwest Texas. Localized
flash flooding will be a concern given hard ground due to drought
and poor drainage areas in urban areas.

Another round of thunderstorms is expected to redevelop across
the western half of the forecast area Friday afternoon closet to
the upper low and surface trough with upslope flow. These storms
will also have the potential to become severe given capes
approaching 2000 j/kg and 0 to 6 kilometer shear of 30 to 35
knots. Kept the pops in the slight chance category (no severe
storm wording) further east across the eastern Permian Basin and
lower Trans Pecos Friday afternoon and Friday night. Confidence was
not high enough at this time that the convection will move that
far east late Friday night and early Saturday given current model
signals. Do not see a strong signal for widespread flash flooding
these periods but localized flash flooding will be possible given
the aforementioned ground conditions.

By Saturday through Monday the upper level storm system is
forecast to track only very slowly northeastward from Arizona
toward the central Rockies. This should allow the dryline to move
further east toward the west Texas/eastern New Mexico border. In
turn the best chance for thunderstorms will shift eastward into
west Texas especially the Permian Basin. Severe thunderstorms will
be an increasing concern with increasing winds and diffluent flow
aloft and significant instability progged. Flash flooding will be
a concern as well particularly Saturday and Sunday as large scale
lift increases above the dryline with the eastward advancement of
the upper low.

By next Tuesday the upper low is forecast to be passing by to the
north of the forecast area. Thunderstorms will still be possible
across the eastern Permian Basin along a surface trough/front
with unstable cyclonic northwest flow aloft progged to be in
place.

Temperatures are expected to be below normal Friday through
Tuesday with abundant cloud cover persisting underneath cyclonic
flow aloft. Temperatures are expected to warm to near normal
next Wednesday and Thursday as the upper low pulls away to the
northeast. Will keep the forecast dry for now these days given
significant model divergence that far out in the extended
forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 65  83  64  82  /  50  50  30  40
BIG SPRING TX              67  82  66  82  /  50  50  40  50
CARLSBAD NM                61  85  62  84  /  40  30  40  40
DRYDEN TX                  69  88  67  91  /  50  50  30  30
FORT STOCKTON TX           66  86  66  87  /  40  30  30  30
GUADALUPE PASS TX          58  80  58  78  /  40  30  40  40
HOBBS NM                   59  81  59  79  /  50  50  40  40
MARFA TX                   54  84  51  85  /  60  30  30  30
MIDLAND INTL AIRPORT TX    65  83  66  83  /  50  50  30  40
ODESSA TX                  67  84  66  83  /  40  40  30  40
WINK TX                    68  86  67  84  /  40  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/12
Hazardous weather outlook, May 22, 2:08 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT THU MAY 22 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
208 PM CDT THU MAY 22 2014 /108 PM MDT THU MAY 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
FROM SOUTHEASTERN NEW MEXICO, SOUTHWARD OVER THE UPPER TRANS PECOS,
DAVIS MOUNTAINS AND INTO THE BIG BEND REGION, WITH SOME STORMS
SPREADING INTO THE PERMIAN BASIN OVERNIGHT.  SOME OF THESE STORMS
COULD BE SEVERE WITH QUARTER TO GOLF BALL SIZED HAIL AND DAMAGING
WINDS NEAR 60 MPH.  HEAVY RAINFALL WILL ALSO BE POSSIBLE, IN
ADDITION TO LOCALIZED FLASH FLOODING.  URBAN AREAS WILL BE
PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN FRIDAY AND
FRIDAY NIGHT OVER ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS.
SEVERE STORMS WILL ALSO BE POSSIBLE, BUT MAINLY WEST OF A SEMINOLE,
ODESSA AND SANDERSON LINE.  QUARTER TO GOLF BALL SIZE HAIL AND
DAMAGING WINDS OVER 60 MPH WILL BE POSSIBLE, AS WILL LOCALLY HEAVY
RAINFALL.

THUNDERSTORM CHANCES WILL CONTINUE OVER THE AREA THIS WEEKEND AHEAD
OF A LARGE, SLOW MOVING UPPER LEVEL STORM SYSTEM MOVING TOWARD THE
REGION FROM THE SOUTHWESTERN U.S.  SEVERE STORMS, IN ADDITION TO
HEAVY RAINFALL, WILL BE POSSIBLE SATURDAY AND SUNDAY, IF NOT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 22, 3:16 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT THU MAY 22 2014

NMZ028-222045-
EDDY COUNTY PLAINS-
216 PM MDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 245 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL EDDY COUNTY AT
216 PM MDT...MOVING NORTH AT 30 MPH. SMALL HAIL TO PENNY SIZE AND
WINDS GUSTING TO 50 MPH WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3297 10390 3285 10394 3279 10414 3297 10433
TIME...MOT...LOC 2016Z 158DEG 25KT 3292 10412
Local storm report, May 22, 3:41 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     10 S WHITES CITY        32.03N 104.38W
05/22/2014  E60.00 MPH       EDDY               NM   PUBLIC

&&

AKL
Special weather statement, May 22, 4:17 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 PM CDT THU MAY 22 2014

NMZ028-222145-
EDDY COUNTY PLAINS-
317 PM MDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 345 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF ARTESIA MUNICIPAL
AIRPORT AT 317 PM MDT...MOVING EAST AT 15 MPH. THIS STORM IS CAPABLE
OF PRODUCING NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3297 10465 3297 10419 3273 10420 3274 10466
TIME...MOT...LOC 2117Z 272DEG 13KT 3287 10454
Special weather statement, May 22, 4:35 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 PM CDT THU MAY 22 2014

TXZ081-222230-
BIG BEND AREA-
435 PM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER COUNTY UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 27 MILES EAST OF PERSIMMON GAP AT
434 PM CDT...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND STRONG WINDS OVER 55 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

&&

LAT...LON 2958 10283 2984 10289 3000 10283 2992 10240
      2977 10238 2976 10241 2978 10250 2974 10254
      2976 10257 2973 10264 2973 10267 2970 10269
      2967 10269 2963 10273 2960 10274 2958 10276
TIME...MOT...LOC 2134Z 173DEG 14KT 2965 10271
Special weather statement, May 22, 4:46 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
346 PM MDT THU MAY 22 2014

NMZ028-222215-
EDDY COUNTY PLAINS-
346 PM MDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 415 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF COTTONWOOD AT 346
PM MDT...MOVING NORTHEAST AT 15 MPH. SMALL HAIL TO NICKEL SIZE AND
WINDS GUSTING TO 55 MPH ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3297 10427 3286 10437 3285 10461 3297 10462
TIME...MOT...LOC 2146Z 218DEG 13KT 3296 10447
Local storm report, May 22, 4:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             13 WNW CARLSBAD         32.48N 104.44W
05/22/2014  E0.75 INCH       EDDY               NM   PUBLIC

            PENNY HAIL REPORTED 6 MILES SW OF U.S. HWY 285 AND STATE
            HWY 137.

&&

AMBER.HLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:17 PM CDTSpecial Weather StatementMAFGaines28 min
May 22, 3:27 PM CDTSevere Thunderstorm WarningMAFCulberson63 min
May 22, 3:57 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
May 22, 4:35 PM CDTSpecial Weather StatementMAF55 min
May 22, 5:13 PM CDTSevere Thunderstorm WarningMAFBrewster62 min
May 22, 6:16 PM CDTSpecial Weather StatementMAF29 min
May 22, 6:42 PM CDTSpecial Weather StatementMAF33 min
May 22, 6:44 PM CDTSpecial Weather StatementMAFPecos31 min
May 22, 6:46 PM CDTSpecial Weather StatementMAFReeves29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.